Alert archive / New Mexico / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS El Paso, TX

July 25, 2020Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 25, 2020, 12:35 AM MDT for Otero County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2020, 12:35 AM MDT (06:35 UTC)
Expired
Jul 25, 2020, 3:00 AM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 36 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 6.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WGUS54 KEPZ 250635
FFWEPZ
NMC035-250900-
/O.NEW.KEPZ.FF.W.0001.200725T0635Z-200725T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
Issued by National Weather Service Midland/Odessa TX
1235 AM MDT Sat Jul 25 2020

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  The Soldier Canyon burn scar in...
  Northern Otero County in south central New Mexico...

* Until 300 AM MDT.

* At 1234 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Soldier Canyon Burn Scar. Up to 0.2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Soldier Canyon Burn Scar.

  SOURCE...Doppler radar.

  IMPACT...Flooding of areas in and around the Soldier Canyon
           Burn Scar.

* Some locations that will experience flash flooding include...
  Mescalero and Soldier Canyon.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Soldier Canyon Burn Scar. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3321 10572 3322 10577 3319 10581 3316 10581
      3314 10577 3314 10573 3317 10570

FLASH FLOOD...RADAR INDICATED

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 11:36 PM MDT, 59 minutes earlier.

Area forecast discussion, Jul 24, 11:36 PM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
Issued by National Weather Service Midland/Odessa TX
1136 PM MDT Fri Jul 24 2020

.AVIATION...06Z TAF CYCLE...
Convection continue to be on the wane with IR imagery showing
cloud tops warming and lightning has not been detected near TAF
sites in several hours. As such we have just kept some TEMPO -SHRA
groups through the early morning with clouds remaining above an
significant levels. Another round of SHRA/TSRA looks likely Sat
PM and as such have started with PROB30 TSRA or TEMPO TSRA groups
at all sites after 18Z. Localized downburst winds will still be a
concern Sat PM, but have not included in TAFs.

&&

.PREV DISCUSSION...655 PM MDT Fri Jul 24 2020...

.AVIATION...Monsoon moisture continues to be healthy across the region. Thus
expecting showers and thunderstorms to continue late into the
evening and overnight hours. Generally VFR conditions, but IFR
possible to likely at all terminals as storms and +RA move across
each location. Skies SCT-BKN030-050 BKN-OVC100 with scattered
areas of visibility less than 3 miles in showers and
thunderstorms. Surface winds around 5-15 kts except for gusts to
55 mph near thunderstorms. Storms diminishing after 06Z with
continued ISOL-SCT SHRA through 12Z.

&&

.PREV DISCUSSION...145 PM MDT Fri Jul 24 2020...

.SYNOPSIS...
Another round of scattered thunderstorms is expected this evening
into tonight. A few storms may produce heavy rains and flash
flooding. Rain chances will continue through the weekend with the
highest chances westward toward Arizona. Mountainous terrain along
with areas that have already received rainfall will be at the
highest flood risk. Next week will feature a slow warming trend
along with slight chances of showers and thunderstorms each
afternoon.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Troughing both at low and mid levels is combining with deep high
pressure east of the Rockies to transport very abundant moisture
northward into New Mexico and west Texas. Surface dewpoints range
from the mid 50s to lower 60s across most of the CWA early this
afternoon and precipitable water is well above normal at around
1.5 inches. The combination of moisture and diurnal warming has
made air mass significantly unstable with early afternoon CAPE's
already near 2000 J/kg. Thus potential for deep convection
exists.

While updraft initiation will as usual result from a combination
of surface heating and upslope flow along sloping terrain models
suggest possible weak embedded impulses aloft entering the region
from the south. In addition weak surface troughing will provide
shallow lift via low level convergence. Finally while DCAPE's are
relatively low thunderstorm outflows should act to develop or
sustain activity in some areas. Given there is little convective
inhibition and deep moisture expect convective coverage will be
numerous late this afternoon and tonight. The abundant and deep
moisture plus high freezing levels indicate storms will be
efficient rain producers. Vertical wind profiles also denotes
storm motion and possible echo training from south to north. Thus
potential for heavier rains is high and flash flood watch is in
effect for most of the CWA.

Upper high to the east will expand slowly eastward on Saturday
possibly reducing storm coverage a bit eastern zones. But still
expect precipitable water around 1.5 inches and CAPE's around 600
to 1200 J/kg tomorrow afternoon with little inhibition. So will
forecast scattered to numerous storms from east to west tomorrow
with the risk of heavy rain continuing.

&&

.LONG TERM...
Scattered showers and thunderstorms are expected Sunday and
Monday with the majority of storm coverage focused over area
mountains and along the Arizona/New Mexico state line. The
flooding risk will continue, especially for areas that have
already received high rainfall amounts this past week. Southwest
winds of 10 to 15 mph will continue to promote Gulf moisture flow
with precipitable water values ranging from 1.1-1.3" and dewpoints
in the mid-to- upper 50's. Temperatures will remain near normal
with lowland highs in the lower 90's.

Thunderstorm chances will continue through much of the long term
period, however chances may lower slightly as we enter next week
due in part to a retrograding upper high centered over the
Southern Plains. Warmer temperatures aloft will reduce instability
and thus reduce storm coverage to more isolated in nature. As the
upper high shifts westward over New Mexico on Tuesday, backing
surface flow to the east will cut off our moisture tap slightly as
well. Thus, the majority of storm chances late next week will be
limited to mostly mountain zones once again. A slow warming trend
will also push lowland highs back to the upper 90's by next
Thursday.

Still keeping an eye on the potential track of a tropical wave
next week, currently named Tropical Storm Hanna. Both the GFS and
ECMWF currently stall the system over northern Mexico as it
dissipates, with the majority of tropical moisture retained
southward. Currently, no impacts are expected for our forecast
area.

&&

.FIRE WEATHER...
Tropical moisture persisting through Sunday across most of the
area, with continued widespread showers and thunderstorms.
Moisture levels suggest some threat for heavy rain and flooding
through this early period. The widespread wetting rains should
keep the fire danger generally low into early next week. Surface
winds will be around 5 to 15 mph except for gusts to 40 mph near
thunderstorms. Upper high shifting more over New Mexico Monday and
Tuesday will cut back on moisture and thunderstorm coverage
mostly over the mountains, but not eliminating some isolated
activity other areas.

Minimum relative humidity will range from 30-40 percent through
Sunday for the lowlands, falling to 25-35 percent Monday through
Wednesday.

Min relative humidity for the mountains will be from 45-60
percent through Sunday, falling to 40-50 percent Monday through
Wednesday. Ventillation rates good to very very good through
Sunday, then mostly fair to poor Monday through Wednesday.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 92  66  93  73 /  60  60  40  50
Sierra Blanca           88  66  87  67 /  60  50  30  30
Las Cruces              90  65  89  68 /  70  60  50  50
Alamogordo              95  68  92  70 /  60  60  40  50
Cloudcroft              68  53  67  50 /  70  60  40  40
Truth or Consequences   90  67  85  70 /  70  60  60  60
Silver City             81  61  78  62 /  80  70  80  60
Deming                  89  66  87  67 /  70  70  70  60
Lordsburg               86  65  84  66 /  80  70  60  50
West El Paso Metro      93  66  93  74 /  60  60  40  50
Dell City               94  68  93  69 /  50  50  30  30
Fort Hancock            92  69  93  72 /  60  50  30  40
Loma Linda              87  62  85  70 /  60  60  40  40
Fabens                  92  67  91  74 /  60  60  40  40
Santa Teresa            91  67  90  70 /  60  60  50  50
White Sands HQ          91  65  89  73 /  70  60  40  50
Jornada Range           90  63  88  70 /  70  60  50  60
Hatch                   90  66  87  69 /  70  60  50  60
Columbus                89  68  87  70 /  70  70  70  50
Orogrande               92  65  90  71 /  60  60  40  40
Mayhill                 79  58  78  57 /  70  60  40  40
Mescalero               77  56  78  55 /  70  60  40  50
Timberon                78  55  77  54 /  70  60  40  40
Winston                 80  56  78  57 /  80  70  80  50
Hillsboro               87  62  85  64 /  80  70  70  60
Spaceport               89  65  87  67 /  70  60  50  60
Lake Roberts            81  56  78  56 /  80  70  80  50
Hurley                  84  61  79  62 /  80  70  70  60
Cliff                   84  60  84  59 /  80  70  70  50
Mule Creek              81  60  80  63 /  90  70  80  60
Faywood                 84  62  82  63 /  80  70  80  60
Animas                  87  64  84  65 /  80  70  70  50
Hachita                 87  61  84  63 /  80  70  70  60
Antelope Wells          84  64  84  65 /  80  70  70  60
Cloverdale              79  62  78  63 /  80  70  80  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until 6 AM MDT Saturday for NMZ401>417.

TX...Flash Flood Watch until 6 AM MDT Saturday for TXZ418>420-423.

&&

gpm
Hazardous weather outlook, Jul 24, 11:10 AM MDT, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1110 AM MDT Fri Jul 24 2020

NMZ407>417-TXZ418>424-251700-
Southwest Desert/Mimbres Basin-Eastern
Black Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1110 AM MDT Fri Jul 24 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Numerous showers and thunderstorms are expected this afternoon and
tonight. Localized flooding due to heavy rainfall may occur with
some road closures required...especially around low water
crossings...poor drainage areas and along streams and arroyos.

A few storms may also produce small hail and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered mainly afternoon and evening thunderstorms each day. Heavy
rains will fall over a few locations resulting in localized
flooding. Small hail and strong winds also possible from several
storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required especially to report heavy rains
and flooding.

NMZ401>406-251700-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-1110 AM MDT Fri Jul 24 2020

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight
Numerous showers and thunderstorms are expected this afternoon and
evening. Localized flooding due to heavy rainfall may occur
especially around low water crossings...poor drainage areas and
along streams and arroyos. A few road closures may be required.

Several storms may also produce small hail and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered to numerous mainly afternoon and evening thunderstorms
each day. Heavy rains will fall over a few locations resulting in
flash flooding especially around poor drainage areas...low water
crossings and near arroyos and streams. Some road closures may be
required. Hail and strong winds also possible from several storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required especially to report heavy rains
and flooding.

Rogash

In the hours before

Special weather statement, Jul 24, 6:38 PM MDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service El Paso TX
638 PM MDT Fri Jul 24 2020

NMZ410-412>415-417-250115-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
638 PM MDT Fri Jul 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...EAST CENTRAL
SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 715 PM MDT...

At 636 PM MDT, Doppler radar was tracking a thunderstorm outflow
boundary along a line extending from 13 miles west of Timberon to 13
miles northeast of Organ. Movement was north at 40 mph.

Winds in excess of 55 mph with Blowing Dust will be possible with
these storms. This outflow boundary may spark more thunderstorms,
especially as it collides with other outflow boundaries.

Locations impacted include...
Northrup Landing, White Sands National Monument, Tularosa,
Alamogordo, Burro Flats, High Rolls, La Luz, Holloman Air Force Base,
Mountain Park, Boles Acres, Portions of Jornada Experimental Range,
Oliver Lee State Park and Lake Lucero.

This includes the following highways...
 Highway 70 in New Mexico between mile markers 182 and 212.
 Highway 54 in New Mexico between mile markers 44 and 79.

LAT...LON 3309 10583 3306 10661 3255 10655 3259 10583
TIME...MOT...LOC 0036Z 180DEG 37KT 3262 10592 3258 10647

33
Special weather statement, Jul 24, 8:28 PM MDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service El Paso TX
Issued by National Weather Service Midland/Odessa TX
828 PM MDT Fri Jul 24 2020

NMZ402-408>410-412-250315-
Eastern Black Range Foothills NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-Southern Gila Highlands/Black Range NM-
Sierra County Lakes NM-
828 PM MDT Fri Jul 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SIERRA AND
NORTHERN DONA ANA COUNTIES UNTIL 915 PM MDT...

At 826 PM MDT, Doppler radar was tracking strong thunderstorms and
gusty outflow winds across portions of Otero, Sierra, and Dona Ana
counties, moving north at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Upham, Monticello, Arrey, Caballo, Cuchillo, Northrup Landing, White
Sands National Monument, Tularosa, Alamogordo, Truth or Consequences,
Derry, Salem, Garfield, Engle, San Miguel, Cutter, Palomas, City of
Elephant Butte, Holloman Air Force Base and Spaceport America.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3339 10637 3339 10610 3275 10594 3272 10748
      3348 10756 3348 10638
TIME...MOT...LOC 0226Z 163DEG 28KT 3344 10630

84

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:38 PM MDTSpecial Weather StatementEPZOtero37 min
Jul 24, 8:07 PM MDTAreal Flood AdvisoryEPZDoña Ana113 min
Jul 24, 8:28 PM MDTSpecial Weather StatementEPZSierra47 min
Jul 24, 8:44 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jul 25, 12:50 AM MDTAreal Flood AdvisoryEPZOtero115 min
Jul 25, 1:17 PM MDTFlash Flood WarningEPZOtero3 hr
Jul 25, 4:13 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.